New Mexico, 2013High Wind and Strong Wind in New Mexico, March 3, 2013
March 3, 2013 · NWS ABQ · 2 events in 2 counties and zones
Strong westerly winds aloft combined with a deepening lee trough to produce widespread gusty surface winds over portions of the east slopes of the central mountain and the high plains. An aircraft ascending from Angel Fire airport was blown back to the ground by wind gusts up to 55 mph resulting in 4 fatalities.
- Deaths
- 1
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft combined with a deepening lee trough to produce widespread gusty surface winds over portions of the east slopes of the central mountain and the high plains. An aircraft ascending from Angel Fire airport was blown back to the ground by wind gusts up to 55 mph resulting in 4 fatalities. Elsewhere erratic wind gusts up to 60 mph impacted the area around Clines Corners.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 3, 10:41 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 3, 10:41 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1041 AM MST SUN MAR 3 2013
.AVIATION...
18Z TAF CYCLE
STRONGER WINDS WILL IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO
TODAY. AREAS ALONG THE HIGHER TERRAIN OF BOTH THE CONTINENTAL
DIVIDE AND THE CENTRAL MOUNTAIN CHAIN ARE EXPECTED TO OBSERVE THE
STRONGEST GUSTS OF 35 TO 40 KT THIS AFTERNOON. GUSTS WILL BE
STUBBORN TO RELAX IN THESE HIGHER TERRAIN AREAS TONIGHT. AN UPPER
LEVEL DISTURBANCE WILL ALSO SKIM ALONG THE NEW MEXICO/COLORADO
BORDER TONIGHT AND INTO MONDAY WHERE SOME RAIN AND SNOW SHOWERS
WILL DEVELOP. PRECIPITATION WILL MOSTLY BE ISOLATED AND SHOWERY
WITH SOME MORE PERSISTENT SNOW IN THE HIGHER MOUNTAINS WHERE PEAKS
WILL BE OBSCURED OVERNIGHT AND INTO MONDAY. ANY MVFR TO IFR
CONDITIONS WILL IMPACT THE FAR NORTHERN STRETCHES OF THE STATE AND
PREDOMINANTLY IN THE HIGHER TERRAIN. WINDS WILL ALSO RE-
STRENGTHEN IN MANY REMAINING AREAS OF NM MONDAY.
52
&&
.PREV DISCUSSION...302 AM MST SUN MAR 3 2013... UPPER LEVEL
RIDGE IS BEGINNING TO FLATTEN THIS MORNING AS EVIDENT BY THE HIGH
CLOUDINESS MOVING INTO THE STATE. DESPITE THE
CLOUDS...TEMPERATURES ARE STILL EXPECTED TO SOAR 5 TO 15 DEGREES
ABOVE NORMAL THIS AFTERNOON. A FEW LOCALES MAY EVEN NEAR RECORD
HIGHS. WESTERLY 700 MB FLOW WILL INCREASE BETWEEN 35 AND 45 KTS
THIS AFTERNOON. STRONG MIXING AND A DEEPENING SURFACE LOW WILL
CREATE WINDY SURFACE CONDITIONS...ESPECIALLY JUST EAST OF THE
CENTRAL MTN CHAIN. WILL ISSUE A LOW END WIND ADVISORY FOR THE
NORMAL WINDY PLACES...KCQC/KLVS/ETC FOR THIS AFTERNOON. 700 MB
FLOW LOOKS TO INCREASE THIS EVENING...AND AN ADVISORY FOR THE
SOUTH CENTRAL MTNS MAY BE NEEDED FOR THE OVERNIGHT PERIOD. WILL
LET THE DAY SHIFT REEVALUATE THIS.
THE SHORTWAVE TROUGH AIMED FOR THE STATE TONIGHT...LOOKS TO BE A BIT
SLOWER....AND THUS DOES NOT CROSS NORTHERN NM UNTIL MONDAY. HAVE
BACKED OFF ON POPS FOR THE TONIGHT PERIOD...AND FOCUSED THEM MORE ON
MONDAY AND MONDAY NIGHT. THE NORTHERN MOUNTAINS STAND TO PICK UP AN
INCH OR TWO OF SNOW ACROSS THE HIGHER ELEVATIONS...BUT GIVEN THE
LIMITED MOISTURE AND QUICK HITTING SYSTEM...HARD TO BELIEVE MUCH
MORE THAN THAT WOULD FALL. SOME OF THE BETTER PRECIP CHANCES WILL
OCCUR MONDAY EVENING ACROSS THE NORTHEAST BEHIND A BACK DOOR FRONT.
TEMPS WILL QUICKLY FALL MONDAY EVENING BEHIND THE FRONT...AND THUS
MUCH OF THE PRECIPITATION WILL FALL AS SNOW. COULD SEE SOME LIGHT
ACCUMULATIONS ACROSS THE NORTHEAST...AND WITH NORTHERLY WINDS AT 20
TO 25 MPH WITH HIGHER GUSTS...SOME BLOWING SNOW IS LIKELY.
QUIETER AND DRIER CONDITIONS RETURN TUESDAY UNDER A RIDGE. THE
PACIFIC MOISTURE THAT WAS POISED TO BE ADVECTED INTO NM WEDNESDAY
LOOKS INCREASINGLY PATHETIC. HAVE REMOVED POPS FROM THE NORTH AND
WEST...AND WAS TEMPTED TO DO SO ON THURSDAY AS WELL.
BIG STORM SYSTEM STILL LOOKS TO IMPACT THE LAND OF ENCHANTMENT OVER
THE WEEKEND. GFS AND EURO CONTINUE TO DIFFER ON THE PATH OF THE
STORM...WHICH WILL HAVE IMPLICATIONS ON WHICH LOCALES STAND THE BEST
CHANCE OF PRECIPITATION. STILL LOOKS LIKE A POTENTIALLY WIDESPREAD
PRECIP EVENT. 34
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE EAST PLAINS
THIS AFTERNOON AND EVENING...
UPPER LEVEL RIDGE HAS FLATTENED INTO A ZONAL FLOW AHEAD OF A SHORT
WAVE TROUGH NEARING THE CALIFORNIA COAST. WINDS ALOFT WILL CONTINUE
TO INCREASE TODAY AND TONIGHT. MEANWHILE...SURFACE LOW PRESSURE IN
THE LEE OF THE ROCKIES WILL STRENGTHEN...COMBINING TO CREATE STRONG
WEST WINDS THIS AFTERNOON. MOUNTAIN TOP LEVEL WIND SPEEDS WILL NEAR
50 KNOTS LATER THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...WITH
THE WINDS DROPPING DOWN ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN ONTO THE EASTERN HIGH PLAINS. DOWNSLOPING EFFECTS
WILL ACT TO DRY OUT AN ALREADY DRY AIRMASS...LEADING TO WIDESPREAD
AND LONG LIVED CRITICAL FIRE WEATHER CONDITIONS FOR THE EAST CENTRAL
PLAINS FROM NOON THROUGH 8 PM MST THIS EVENING. SPOTTY CRITICAL
FIRE WEATHER CONDITIONS LIKELY FOR A COUPLE OF HOURS OVER THE WEST
CENTRAL HIGHLANDS...SOUTHWEST MOUNTAINS BELOW SNOWPACK...SANDIA...
MANZANO AND GALLINAS MOUNTAINS BELOW SNOWPACK...NORTHEAST HIGHLANDS
AND NORTHEAST PLAINS. THE STRONG WEST WINDS AND WARM TEMPERATURES
WILL LEAD TO EXCELLENT VENTILATION RATES OVER THE FORECAST AREA
TODAY.
STRONG WEST TO NORTHWEST WINDS WILL CONTINUE TONIGHT AND MONDAY WITH
THE PASSAGE OF A TRAILING UPPER LEVEL TROUGH...BUT WITH COOLER
TEMPERATURES AND INCREASING PACIFIC MOISTURE...NOT EXPECTING THE
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TO RETURN TO THE EASTERN
PLAINS. CRITICAL CONDITIONS WILL BE APPROACHED THOUGH FOR A FEW
HOURS MONDAY AFTERNOON. VENTILATION RATES WILL REMAIN EXCELLENT FOR
MUCH OF THE AREA.
ANOTHER UPPER LEVEL RIDGE BUILDS IN FROM SOUTHERN CALIFORNIA TUESDAY
RESULTING IN INCREASED STABILITY AND DECREASED MIXING...RESULTING IN
POOR TO FAIR VENTILATION RATES FOR MUCH OF THE AREA.
MID TO LATE WEEK...SOUTHWEST FLOW ALOFT DEVELOPS AHEAD OF A POSSIBLE
MAJOR LATE WINTER STORM SYSTEM FOR NEW MEXICO...INITIALLY IMPACTING
THE STATE FRIDAY THEN CONTINUING INTO THE WEEKEND. STRENGTHENING
SOUTHWESTERLY FLOW ALOFT WILL ACT TO INCREASE MIXING SUBSTANTIALLY
WEDNESDAY AND THURSDAY... RESULTING IN GOOD TO EXCELLENT VENTILATION
RATES. THE EXACT TRACK OF THIS DEEP AND LARGE CLOSED UPPER LOW IS
STILL UNCERTAIN AT THIS TIME AS MODELS DEVIATE SOME ON ITS PATH. BUT
PRECIPITATION WITH THIS SYSTEM MAY BE WIDESPREAD AND SIGNIFICANT. CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ108.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ523-529-533.
&&
Hazardous weather outlook, Mar 3, 6:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN MAR 3 2013
NMZ501>540-041300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING ACROSS THE EAST CENTRAL PLAINS DUE TO STRONG WINDS
AND LOW HUMIDITIES. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
POSSIBLE FOR ONE TO THREE HOURS ACROSS THE SOUTHWEST...WEST
CENTRAL AND CENTRAL MOUNTAINS BELOW SIGNIFICANT SNOWPACK...AS WELL
AS ACROSS THE NORTHEAST HIGHLANDS AND PLAINS.
IN ADDITION...STRONG WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE LIKELY ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE MONDAY AND MONDAY NIGHT
ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS. STRONG WINDS
ACROSS THE NORTHEAST PLAINS MAY RESULT IN BLOWING SNOW AND LOW
VISIBILITIES.
A SIGNIFICANT STORM SYSTEM MAY IMPACT THE AREA NEXT WEEKEND.
THOUGH THE EXACT PATH...TIMING AND IMPACTS REMAIN UNCERTAIN...
PERSONS WITH OUTDOOR OR TRAVEL PLANS SHOULD STAY TUNED FOR THE
LATEST UPDATES.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
Strong Wind, East Slopes of the Sangre de Cristo Mountains
- When
- March 3, 1:00 PM MST to 1:30 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- AWOS
Wind gust to 54mph at the Angel Fire airport lead to an aircraft accident with 4 fatalities.
High Wind, Central Highlands
- When
- March 3, 1:26 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust to 60mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in North Dakota, March 3 to 4, 201333 events
- Winter Storm in Minnesota, March 3 to 5, 201330 events
- Tornado in Tennessee, March 3, 2013EF1 · 1 event
- Winter Storm and Heavy Snow in Minnesota, March 3 to 5, 201324 events
- Winter Storm and Heavy Snow in North Dakota, March 3 to 5, 201318 events
- Wildfire in Texas, March 3 to 10, 2013$20,000 · 2 events
- Blizzard and Winter Storm in Montana, March 3 to 5, 201315 events
- Damaging Winds in Montana, March 3, 20131 injured · 65 kt wind · 5 events
- Winter Storm and Winter Weather in Colorado, March 3 to 4, 201310 events
- High Wind in Wyoming, March 3 to 4, 201350 kt wind · 8 events
- High Surf in Hawaii, March 3 to 4, 20138 events
- High Wind in Texas, March 3 to 5, 201373 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427678, 427679.